Colorado, 2020Winter Weather in Colorado, December 11 to 13, 2020
December 11 to 13, 2020 · NWS GJT · 13 events in 13 counties and zones
A midlevel trough in the northwesterly flow trekked across western Colorado. Plenty of residual moisture paired with the additional influx and support from the shortwave led to moderate snowfall across much of the mountains as well as some valley locations.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A midlevel trough in the northwesterly flow trekked across western Colorado. Plenty of residual moisture paired with the additional influx and support from the shortwave led to moderate snowfall across much of the mountains as well as some valley locations. Wind gusts exceeded 45 mph in the higher elevations and greater than 30 mph in the valleys at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 11, 4:54 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Dec 11, 4:54 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
454 PM MST Fri Dec 11 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM MST Fri Dec 11 2020
Very convective nature to the showers today as evident from a
developing snow band over the Tavaputs that moved through the
Parachute to Silt corridor today. Visibilities dropped briefly to
1/2 mile in snow and fog but road impacts appeared minimal as
roads remained wet with little snow accumulation from this. Even
seen a few pockets of higher reflectivity at times with a couple
lightning strikes near Rifle. Snow showers remain scattered in
nature at this time with a general west to northwest flow behind
this exiting trough. Lapse rates were steep this afternoon in the
8 to 9 degrees C/km range, lending to the convective enhancement.
Overall though, additional accumulations through this evening
look to be in the 2 to 4 inch range, with totals falling in line
with current advisories in place across the central and southern
CO mountains. Some brief periods of clearing will be seen this
evening and overnight as we will be in between systems with
another stronger system on its heels, primed for Saturday.
The next system will drop in from the northwest Saturday morning
with the eastern nose of a 140 kt jet streak edging into the Four
Corners. This trough will deepen with the jet diving south of the
Four Corners through northeast Arizona and northern New Mexico.
Our CWA will be in the favored left exit region for the duration
of this system. A closed low will form Saturday evening over
southwest Colorado both at H5 and H7, a bit displaced from each
other, so not completely vertically stacked. However, the QG
forcing will be strongest at this point with a strong Div Q
couplet forming as this trough barrels through, with the best
forcing favoring the southern and central mountains of Colorado as
well as SE Utah. H7 temperatures will be in the favored dendritic
growth zone during the day on Saturday with colder air in the
-12C to -16C range by Saturday evening when the best dynamics
occur. The latest models appear to have trended a bit farther
south with this system, which is good for the southern and central
mountains, but not as good for the northern mountains who look to
miss out on the best forcing. Regardless, snow making will be
efficient with steep lapse rates of 8 to 9 degrees C/km adding the
convective element into it. Travel impacts likely to be seen at
the higher elevations and mountain passes, so all winter weather
advisories appear on track.
Decided to add the Gunnison Basin (COZ014) to the Winter Weather
Advisory as well as the westerly flow at the bottom of the trough
will favor this area with some orographic component over the
Cerro Summit area on the western portions of the Gunnison Basin.
A couple areas to watch for is the southern foothills of SW
Colorado, particularly Pagosa Springs as they may see a period of
heavier snow in any banding that may form or if the low trends a
bit further south. The flow briefly turns southwest Saturday
afternoon, which could favor this area. Will let later shifts
evaluate with the next couple model cycles to see if additional
highlites are needed. The flow will quickly turn north Saturday
evening as the closed low departs by Saturday night, with a much
colder and drier air mass in its wake.
.LONG TERM...(Sunday through Friday)
Issued at 312 PM MST Fri Dec 11 2020
As the quick-moving, intense trough moves to the east Sunday
morning, any lingering precipitation will quickly come to an end. A
small, transitory ridge will dominate conditions during the day on
Sunday. However, another trough (from the Pacific Northwest) sits
on the doorstep. By Monday morning, models are in fairly decent
agreement that dynamic forcing will spread precipitation (almost
entirely in the form of snow) across the northern 1/2 to 2/3 of the
forecast area as well as the San Juan Mountains. Models are
suggesting that the dynamic forcing will be decently strong. Almost
as quickly as the system moves in, it will move out Monday night.
While latest storm QPF totals have increased slightly for the Monday-
Tuesday event, resulting snowfall amounts still remain below
advisory criteria with only around 2-4 inches expected across the
northern mountains with lesser amounts elsewhere.
After this early-week system moves through, model consensus is that
a large ridge will again build over the western CONUS through the
remainder of the week. Looking toward the horizon, things look to
remain high and dry until around the 20th. Even though this is
quite some time into the future, early indications are that a
disturbance could progress across northern portions of the
CONUS...although that is sure to change before we get there.
Temperatures start out cooler than normal on Sunday in the wake of
the short term disturbances. Most locations drop a couple more
degrees on Tuesday before the ridge builds in. This will allow the
lower elevations of the forecast area to rise near to several
degrees above normal by late next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 454 PM MST Fri Dec 11 2020
One system is exiting while another is moving in upstream. Still
some showers bringing IFR/MVFR to KASE and KHDN respectively at
00Z. Conditions here should improve to at least ILS by 02Z as the
convective element of the showers wanes. VFR is expected to
dominate after 02Z until the mid morning hours on Saturday as
cloud bases lower and the snow again spreads across the region.
Areas of IFR/MVFR will expand over much of western Colorado
through early afternoon and hanging on in the mountain and eastern
TAF sites into tomorrow evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM to 11 PM MST Saturday for
COZ004-009-013-017.
Winter Weather Advisory until 9 PM MST this evening for COZ010-
012-018-019.
Winter Weather Advisory from 8 AM Saturday to 5 AM MST Sunday
for COZ010-012-014-018-019.
UT...Winter Weather Advisory from 5 AM to 11 PM MST Saturday for
UTZ028.
&&
SHORT TERM...MDA
LONG TERM...SS
AVIATION...TGJTHazardous weather outlook, Dec 11, 4:09 AM MST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
409 AM MST Fri Dec 11 2020
COZ001>014-017>023-UTZ022>025-027>029-121115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
409 AM MST Fri Dec 11 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Periods of light to moderate snowfall are expected across
southwest Colorado into portions of the central mountains. Travel
over mountain roadways and valleys around these ranges will be
impacted with icy to snowpacked conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Quick moving systems will continue to bring the impacts of
moderate to heavy accumulating snowfall to potions of western
Colorado and eastern Utah through the weekend and into early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 11, 2:33 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 PM MST FRI DEC 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 4 WSW PAGOSA SPRINGS 37.25N 107.09W
12/11/2020 M1.7 INCH ARCHULETA CO TRAINED SPOTTER
&&
SSLocal storm report, Dec 11, 5:34 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 PM MST FRI DEC 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM SNOW 7 SE DE BEQUE 39.28N 108.11W
12/11/2020 M1.0 INCH MESA CO PUBLIC
&&
GJTLocal storm report, Dec 11, 6:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
643 PM MST FRI DEC 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM SNOW 3 N SKYWAY 39.09N 108.12W
12/11/2020 M2.0 INCH MESA CO NWS EMPLOYEE
0.14 INCHES OF LIQUID EQUIVALENT.
&&Winter Weather, Elkhead and Park Mountains
- When
- December 11, 8:00 PM MST to December 12, 8:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 5 to 8 inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- December 12, 2:00 AM MST to 8:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area.
Winter Weather, Southwestern San Juan Mountains
- When
- December 12, 2:00 AM MST to 10:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 6 to 10 inches of snow fell across the northern tier of the zone with 4 to 6 inches across the south.
Winter Weather, Northwestern San Juan Mountains
- When
- December 12, 4:00 AM MST to 11:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 8 to 10 inches of snow fell across the area.
Winter Weather, Flattop Mountains
- When
- December 12, 5:00 AM MST to 5:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area with 10 inches estimated at the Bison Lake SNOTEL site.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 12, 6:00 AM MST to 8:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with close to 10 inches measured by an observer 4 miles northwest of Ridgway.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 12, 7:00 AM MST to 9:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 3 to 5 inches of snow fell across the area with locally higher amounts up to 7 inches.
Winter Weather, Lower Yampa River Basin
- When
- December 12, 7:00 AM MST to December 13, 12:30 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area. Winds gusted to 30 mph.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 12, 8:00 AM MST to December 13, 12:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 5 to 7 inches of snow fell across the area with up to 10 inches estimated by the Schofield Pass SNOTEL site. Winds gusted up to 45 mph.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 12, 11:00 AM MST to 5:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- December 12, 11:00 AM MST to 5:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area. Winds gusted to 36 mph.
Winter Weather, Animas River Basin
- When
- December 12, 11:00 AM MST to 6:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area with locally higher amounts up to 8 inches. Winds gusted to 35 mph.
Winter Weather, San Juan River Basin
- When
- December 12, 11:00 AM MST to 6:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 6 to 8 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, December 11 to 12, 20201 death · 15 events
- Winter Storm and Winter Weather in Nebraska, December 11 to 12, 202019 events
- Winter Weather in California, December 11 to 12, 20204 events
- Dense Fog in Arizona, December 11, 20203 events
- Winter Storm in Iowa, December 11 to 12, 20203 events
- Winter Weather in Nevada, December 11 to 12, 20202 events
- High Wind in Texas, December 11, 202055 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925758, 925759, 925765, 925764, 925762, 925763, 925760, 925772, 925761, 925768, 925769, 925770, 925771.